High Wind, Northern Foot Hills
- When
- February 16, 4:00 PM MST to 5:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
A cold front brought a line of showers with strong northwest winds to portions of western South Dakota during the late afternoon and early evening. A few gusts to 60 mph were recorded from Spearfish to the Rapid City area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front brought a line of showers with strong northwest winds to portions of western South Dakota during the late afternoon and early evening. A few gusts to 60 mph were recorded from Spearfish to the Rapid City area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 16, 3:01 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 301 PM MST SUN FEB 16 2014 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 300 PM MST SUN FEB 16 2014 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWEST SK...WITH SECONDARY LOW OVER SOUTHEASTERN MT. ARCTIC BOUNDARY STRETCHES FROM NORTHEASTERN MT INTO CENTRAL SD. PACIFIC COLD FRONT IS NOW MOVING QUICKLY EAST ACROSS EASTERN MT AND INTO NORTHEASTERN WY. UPPER LEVEL ANALYSIS SHOWS WEAK RIDGING OVER THE HIGH PLAINS...WITH A TROF BEHIND IT MOVING ACROSS THE ROCKIES AND INTO THE HIGH PLAINS. STRONG SYSTEM STILL CONTINUES TO SIT AND SPIN OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY CLOUDY ACROSS MUCH OF THE AREA...WITH SOME BREAKS OF SUN...ESPECIALLY ACROSS SOUTHERN AREAS. A WIDE RANGE OF TEMPS ARE IN PLACE ACROSS THE CWA RIGHT NOW...20S AND LOWER 30S OVER FAR NORTHWESTERN SD...TO THE 50S OVER SOUTHWESTERN SD. WINDS ARE SOUTH TO SOUTHEAST TO THE NORTH AND EAST OF THE BLACK HILLS...WITH WEST TO SOUTHWEST WINDS OVER NORTHEASTERN WY AND THE BLACK HILLS. UPPER LEVEL SHORTWAVE WILL MOVE QUICKLY ACROSS THE REGION LATE TODAY AND TONIGHT...EXITING OUR AREA OVERNIGHT. THE BULK OF SHOWER ACTIVITY WILL BE BETWEEN 00Z AND 06Z...WITH THE BEST CHANCES ACROSS NORTHEASTERN WY...THE BLACK HILLS...AND SOUTHWESTERN SD...AS SHOWERS ALONG THE FRONT MOVE EAST-SOUTHEAST. HAVE RAISED POPS A BIT MORE ACROSS THESE AREAS. A LIGHTNING STRIKE OR TWO CANNOT BE RULED OUT ACROSS NORTHEASTERN WY LATE THIS AFTERNOON. COLD FRONT WILL ACCOMPANY THE WAVE AND BRING A QUICK AND SHARP COOLDOWN BEHIND IT LATE THIS AFTERNOON AND EVENING. PCPN WILL MAINLY START OFF AS RAIN...BUT SHOULD QUICKLY CHANGEOVER TO SNOW...ESPECIALLY ACROSS NORTHEASTERN WY AND THE BLACK HILLS...AS LOWER ATMOSPHERE SATURATES AND WET BULB ZERO HEIGHTS DROP. SOME HEAVIER SHOWERS LOOK LIKELY OVER NORTHEASTERN WY AND SOUTHWESTERN SD...SO THINKING SOME ACCUMULATION IS LIKELY IN THESE AREAS...PROBABLY 1 TO 2 INCHES WHERE THESE HEAVIER SHOWERS PASS ACROSS. THERE IS ALSO POTENTIAL FOR STRONG WIND GUSTS IN THE VICINITY OF SHOWERS AND BRIEFLY AS THE FRONT PASSES...AS 30 TO 50 KT LOW LEVEL JET PASSES ACROSS THE REGION. BULK OF SHOWERS WILL MOVE SOUTH OF THE AREA AND DISSIPATE BY MIDNIGHT...WITH JUST A SLIGHT CHANCE THEREAFTER OVER SOUTH CENTRAL SD. LOWS WILL BE IN THE 20S. NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING DISTURBANCES ACROSS THE REGION THIS WEEK...THOUGH THE DISTURBANCES EARLY IN THE WEEK WILL BE VERY WEAK AND JUST BRING SOME MID AND HIGH CLOUDS. SKIES WILL BE MOSTLY SUNNY ON MONDAY WITH ABOVE AVERAGE TEMPERATURES PERSISTING. HIGHS WILL BE IN THE 40S AND 50S...WARMEST ACROSS SOUTHERN SD. GUSTY SOUTHWESTERLY WINDS CAN BE EXPECTED ACROSS NORTHEASTERN WY...ESPECIALLY CAMPBELL CO. SOME CLOUDS CAN BE EXPECTED MONDAY NIGHT...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA...WITH LOWS IN THE MID 20S TO MID 30S. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 300 PM MST SUN FEB 16 2014 SEMI-AMPLIFIED WESTERLY FLOW WILL PERSIST THROUGH THE MIDDLE OF THE WEEK BEFORE AN UPPER FLOW PATTERN CHANGE ENSUES. UPPER JET AND ASSOCIATED IMPULSES EMANATING FROM THE NE PAC UPPER TROUGH WILL CONTINUE TO BRING NEAR DAILY DISTURBANCES THROUGH THE NORTHERN PLAINS...WITH ASSOCIATED SFC COLD FRONTS AND WINDY CONDITIONS EARLY IN THE PERIOD. THE RETURN OF THE EASTERN PAC/WESTERN CONUS RIDGE TOWARD THE END OF THE WEEK IS EXPECTED...AS A STRONG MID TROPOSPHERIC JET ADVECTS EAST OUT OF ASIA AND SUPPORTS BREAKDOWN OF THE NE PAC UPPER TROUGH...WITH TENDENCIES TOWARD A POTENTIALLY STRONG POSITIVE PNA. THE RESULT OF THIS TRANSITION WILL BE THE RETURN OF COLD AIR TO THE REGION WITH FAIRLY LONG TRAJECTORY NORTHERLY FLOW ALOFT. ECMWF AND NAEFS GUIDANCE BEYOND NEXT WEEKEND ARE LEANING TOWARD ONLY A BRIEF STAY /3-4 DAYS/ OF COLD CONDITIONS...WITH AN EASTERN SHIFT OF THE WESTERN NOAM RIDGE BY EARLY NEXT WEEK. HIGHS WILL GENERALLY BE IN THE 40S AND 50S THROUGH MID WEEK...WITH A RETURN OF NORMAL TO BELOW NORMAL TEMPS BY FRIDAY. CARRIED PERIODIC POPS IN THE WED THROUGH SAT PERIOD...WITH MEAN UPPER LEVEL TROUGHING AND THE POTENTIAL FOR NORTHERLY FLOW IMPULSES ROTATING AROUND THE EDGE OF THE HUDSON BAY LOW BY THE WEEKEND. WED/S SYSTEM HAS TRENDED STRONGER AND EARLIER AND HAVE SHIFTED POPS EAST SOME. OTHERWISE...STILL MUCH UNCERTAINTY WRT TO IMPULSE TIMING/TRACK WHICH WILL DICTATE PRECIP CHANCES BEYOND THUR. HENCE...RETAINED PREVIOUS LOW POP MENTIONS FRI AND SAT. NO SIG WX SYSTEMS OR SNOW ACCUMS EXPECTED ATTM. AS STATED ABOVE...DEGREE OF CAA WILL HINGE ON HOW FAST THE WESTERN CONUS RIDGE SHIFTS EAST...WITH THE MAJORITY OF HEIGHT FALLS AND CAA STILL PROGGED TO REMAIN ENE OF THE FA. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING ISSUED AT 300 PM MST SUN FEB 16 2014 IFR CONDITIONS IN LOW STRATUS AND FOG WILL CONTINUE OVER FAR NE PORTIONS OF THE FA THIS AFTERNOON. SOME FREEZING DRIZZLE IS ALSO POSSIBLE THERE. OTHERWISE...A SFC LOW AND ASSOCIATED COLD FRONT WILL PROPAGATE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. A PERIOD OF WINDY CONDITIONS WILL DEVELOP BEHIND THE COLD FRONT...AS MVFR CIGS SPREAD ACROSS MOST OF THE AREA BEHIND THE FRONT...ALONG WITH SCT -SHRASN. CONDITIONS WILL IMPROVE TO VFR AFTER MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MST SUN FEB 16 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 115 PM MST (215 PM CST) SUN FEB 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE ACROSS THE AREA LATE TODAY AND THIS EVENING...BRINGING A GOOD CHANCE FOR SHOWERS TO MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. PRECIPITATION WILL START OFF AS RAIN IN MOST AREAS...CHANGING OVER TO SNOW RATHER QUICKLY...ESPECIALLY ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS. SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ACROSS A GOOD PORTION OF NORTHEASTERN WYOMING AND THE NORTHERN BLACK HILLS AREA. STRONG WIND GUSTS ARE ALSO POSSIBLE IN THE VICINITY OF SHOWERS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489206, 489207, 489208, 489209.